Title: Modelling biomolecular structure with geodesic curves through ordered sets of atom sites

Authors: Rubem P. Mondaini

Addresses: Federal University of Rio de Janeiro – UFRJ, Centre of Technology – COPPE, 21.945-972, Rio de Janeiro, RJ, Brazil

Abstract: A study of the fundamental requirements which are used in the mathematical modelling of biomolecular structure is presented in this work. The visualisation of smooth spatial curves through an ordered set of points corresponding to atom sites is then considered. It is emphasised that the restrictions introduced by the choice of Euclidean Geometry as a natural paradigm lead usually to helices as the natural solution. However, some arguments are also presented for the consideration of curves which satisfy only one of the requirements or none.

Keywords: evenly spaced points; geodesic curves; helices; bioinformatics; mathematical modelling; biomolecular structures; visualisation; smooth spatial curves; atom sites.

DOI: 10.1504/IJBRA.2009.024037

International Journal of Bioinformatics Research and Applications, 2009 Vol.5 No.2, pp.197 - 206

Available online: 24 Mar 2009 *

Full-text access for editors Access for subscribers Purchase this article Comment on this article